• Users Online: 447
  • Print this page
  • Email this page


 
 
Table of Contents
CASE REPORT
Year : 2017  |  Volume : 11  |  Issue : 2  |  Page : 84-85

Early posttransplant granulomatous interstitial nephritis


Department of Nephrology, Nizams Institute of Medical Sciences, Hyderabad, Telangana, India

Date of Web Publication12-Sep-2017

Correspondence Address:
Sriram Sriperumbuduri
50-92-2, Shantipuram, Visakhapatnam - 530 016, Andhra Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijot.ijot_12_17

Get Permissions

  Abstract 

Interstitial nephritis in graft kidney is a rare condition, and a small fraction of these contain granulomas. Most common etiology is drugs, followed by infections. Biopsy and evaluation of underlying cause are key factors determining treatment options and salvaging the graft. We present one such rare case of early posttransplant graft dysfunction due to granulomatous nephritis.

Keywords: Early posttransplant, graft kidney, granulomas, interstitial nephritis


How to cite this article:
Sriperumbuduri S, Kalidindi K, Guditi S, Taduri G. Early posttransplant granulomatous interstitial nephritis. Indian J Transplant 2017;11:84-5

How to cite this URL:
Sriperumbuduri S, Kalidindi K, Guditi S, Taduri G. Early posttransplant granulomatous interstitial nephritis. Indian J Transplant [serial online] 2017 [cited 2019 Dec 9];11:84-5. Available from: http://www.ijtonline.in/text.asp?2017/11/2/84/214376


  Introduction Top


Acute interstitial nephritis (AIN) is a common cause of renal dysfunction. In native kidneys, drug hypersensitivity, sarcoidosis, or tubulointerstitial nephritis and uveitis remain the common causes. Significant fractions of cases are idiopathic.[1] The incidence of interstitial nephritis in graft kidney is <1%. A very small percentage of these cases have granulomas.[2],[3] Most common cause of this condition is drug intake. Very few case reports of early posttransplant granulomatous interstitial nephritis exist. We present one such rare case report of early graft dysfunction.


  Case Report Top


A 26-year-old female, hypertensive, nondiabetic, chronic kidney disease with right solitary small kidney, on maintenance hemodialysis through the left radiocephalic arteriovenous fistula underwent deceased donor transplantation. There were no significant infections in the past while the patient was on hemodialysis. Her residual urine output was nil before transplant. Her donor was a 38-year-old male, nonhypertensive and nondiabetic, who was brain dead due to intracranial bleed following a road traffic accident. Preoperative serum creatinine was normal. There was no history of tuberculosis or any other significant infection in the donor. Cold ischemia time of graft kidney was 13 h. Zero hour biopsy was suggestive of severe acute tubular necrosis (ATN). The induction was given with injection Basiliximab in 2 doses of 20 mg each on day 0 and day 4 along with three doses of injection methylprednisolone of 1 g each. She was continued on triple immunosuppression with prednisolone (20 mg), tacrolimus (2 mg), and mycophenolate mofetil (2 grams). Antibiotic prophylaxis was given with oral valganciclovir (450 mg alternate day), cotrimoxazole-SS (once a day), and fluconazole (100 mg). The patient had delayed graft function in view of ATN. She was supported with hemodialysis for four sessions. Graft biopsy done on postoperative day (POD) 5 was suggestive of ATN with no rejection. C4d staining was negative. Urine output improved after 1 week. Despite improving urine output, serum creatinine increased progressively to >707.2 μmol/l (8 mg/dl) from 442 μmol/l (5 mg/dl). In view of worsening pedal edema and raising serum creatinine, graft biopsy was done on POD 12. It was suggestive of severe interstitial inflammation with resolving ATN. Inflammation was predominant with eosinophils. There were few mononuclear cells and histiocytes with ill-defined granuloma [Figure 1]. There were no glomerular changes or evidence of tubulitis or peritubular capillaritis. C4d, fungal, and acid-fast stains were negative. SV 40 staining was negative. However, no staining was done for herpes simplex virus 1 and 2 and adenovirus. The patient had no symptoms of eye redness, joint pains, or skin rash. There was no history of tuberculosis in the past. Serum calcium levels were normal. Urine microscopy revealed plenty of pus cells with few red blood cells and culture was sterile. Urine for eosinophils was negative. Absolute blood eosinophil count was 76/mcl with normal total leukocyte count. Urine for acid-fast staining was negative in three consecutive early morning urine samples. Fungal culture of urine was not done, but no fungal elements were detected on a stained centrifuged urine specimen. Roentgenogram of the chest was normal. Antinuclear antibody and antineutrophil cytoplasmic antibody were negative. The diagnosis was confirmed as drug-induced allergic granulomatous interstitial nephritis. All antibiotics were withdrawn. The patient was given three doses of injection methyl prednisolone in a dose of 500 mg each and maintenance immunosuppression was continued. Serum creatinine decreased gradually to 159.1 μmol/l (1.8 mg/dl) and pedal edema subsided. She was discharged in a stable condition. She is on regular follow-up with us and her recent serum creatininewas114.9 μmol/l (1.3 mg/dl). Her urine examination was normal after 4 months.
Figure 1: (All are H and E sections) Figures in a and b (×100) depicting interstitium showing ill defined granulomas with eosinophils in the background only. Black block area showing ill defined granuloma. c and d (×400) black circles are histiocytes (pale, indented nuclei) Black arrow denoting eosinophils.

Click here to view



  Discussion Top


Early graft dysfunction is frequently encountered in deceased donor transplantation. Potential causes include ATN, drug toxicity, rejection, and infections. Interstitial nephritis is an uncommon but potentially reversible cause of impaired kidney function. Drugs such as cotrimoxazole, penicillin, cephalosporins, rifampicin, and nonsteroidal anti-inflammatory drug, remain the most common etiology for this condition. Other rare causes in transplant setting include infections, for example, tuberculosis, fungi and bacteria and few cases are idopathic. Establishing the etiology is a key factor in driving treatment decisions, as it involves altering immunosuppression. Few case reports exist describing the management of this condition, particularly in the immediate posttransplantation period.

Lapasia et al.[4] reported three cases with drugs and fungal infection as causative in two patients and no etiology could be made in the third. First case was managed with parenteral steroids and second patient was given itraconazole for histoplasmosis. Third patient was given steroids empirically, but he succumbed after 3 months with graft dysfunction. Meehan et al.[3] reported AIN secondary to tuberculosis, Candida, and  Escherichia More Details coli. Antituberculous therapy was given in the first case, while the other two cases required transplant nephrectomy. A study of Ozdemir et al.[5] reported three cases due to tuberculosis and Candida. Despite appropriate treatment, all three patients had graft loss.

Clinical suspicion and biopsy are prerequisites to diagnose this condition and establish appropriate etiology. The prompt elimination of causative drugs and intensifying the immunosuppression for a short period help in controlling the renal dysfunction and salvaging the graft.

This is probably the first case report of granulomatous interstitial nephritis leading to early graft dysfunction from India.


  Conclusion Top


Granulomatous interstitial nephritis is a rare cause of early posttransplant graft dysfunction. Biopsy and thorough evaluation are prerequisites to guide appropriate therapy.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Joss N, Morris S, Young B, Geddes C. Granulomatous interstitial nephritis. Clin J Am Soc Nephrol 2007;2:222-30.  Back to cited text no. 1
[PUBMED]    
2.
Josephson MA, Chiu MY, Woodle ES, Thistlethwaite JR, Haas M. Drug-induced acute interstitial nephritis in renal allografts: Histopathologic features and clinical course in six patients. Am J Kidney Dis 1999;34:540-8.  Back to cited text no. 2
[PUBMED]    
3.
Meehan SM, Josephson MA, Haas M. Granulomatous tubulointerstitial nephritis in the renal allograft. Am J Kidney Dis 2000;36:E27.  Back to cited text no. 3
[PUBMED]    
4.
Lapasia JB, Kambham N, Busque S, Tan JC. Renal allograft granulomas in the early post-transplant period. NDT Plus 2010;3:397-401.  Back to cited text no. 4
[PUBMED]    
5.
Ozdemir BH, Sar A, Uyar P, Suren D, Demirhan B, Haberal M. Posttransplant tubulointerstitial nephritis: Clinicopathological correlation. Transplant Proc 2006;38:466-9.  Back to cited text no. 5
[PUBMED]    


    Figures

  [Figure 1]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Introduction
Case Report
Discussion
Conclusion
References
Article Figures

 Article Access Statistics
    Viewed219    
    Printed22    
    Emailed0    
    PDF Downloaded36    
    Comments [Add]    

Recommend this journal